MAUDE Adverse Event Report: BIOMÉRIEUX ITALIA S.P.A. EMAG®

BIOMÉRIEUX ITALIA S.P.A. EMAG®
Model Number 418591
Medical Device Problem Code Failure to Transmit Record (1521)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2023, a customer in united kingdom notified biomérieux of sample processing abortion leading to no result and delayed results when using the emag® (ref.418591, serial number: (b)(4)) with a patient sample.During the extraction process, the error code 20160 occurred.The customer specified that this error has caused the loss of a mycobacteria sample, which he cannot repeat.It has to be re-grown, which can take weeks.There is no indication or report from the laboratory that the issue led to any adverse event related to any patient's state of health.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
An internal investigation was performed following notification from a customer in united kingdom of sample processing abortion leading to no result and delayed results when using the emag® (ref.(b)(4), serial number: (b)(6)) with a patient sample.The root cause of this error can be traced back to a faulty i2c communication between the heater board and the process lane board, causing a loss of communication.Moreover, in previous investigation, it was shown how the fault rate, usually extremely low in normal conditions, can be greatly increased in the case of a very dirty instrument due to heavy or incorrect use, or even due to environmental conditions.In this case, indeed, the cables and the connectors on the boards can show up evident signs of oxidation (or even corrosion) that increase the impedance on the communication lines, therefore, ending up with a seldom corrupted communication (hence, the 20160 error).The intervention that can solve such an issue has been identified and documented and it consists of cleaning the connection surfaces by disconnecting and reconnecting cables multiple times, ensuring that the clean metals are in contact and no additional impedance is generated on the line by the metallic oxides.This behavior is well documented in the ¿emag ¿ troubleshooting guide¿.In the current case, the heater board and the cable were replaced by the field service engineer definitively fixing the problem at the customer site.No error re-occurrence was recorded by the laboratory.Nevertheless, the heater board was tested at biomérieux firenze manufacturing site to see if the problem could be related to the board hardware as it already happened in the past.Since in this specific case, the heater board was perfectly functional, a hardware failure was ruled out and the root cause can be traced back to the dirty board/cable connection.

Brand Name
EMAG®
Common Device Name
EMAG®
Manufacturer (Section D)
BIOMÉRIEUX ITALIA S.P.A.
via di campigliano 58 / loc. p
firenze 50012
IT  50012
Manufacturer (Section G)
BIOMÉRIEUX ITALIA S.P.A.
via di campigliano 58 / loc. p
firenze 50012
IT   50012
Manufacturer Contact
romain
5 rue des aqueducs
craponne 69290
MDR Report Key16436751
Report Number9615037-2023-00003
Device Sequence Number14234591
Product Code JJH
UDI-Device Identifier03573026471859
UDI-Public03573026471859
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
C1 EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number418591
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/16/2023
Supplement Date Received by Manufacturer05/24/2023
Initial Report FDA Received Date02/24/2023
Supplement Report FDA Received Date05/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown